Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 16, NWS Hastings, NE

May 20, 200919 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at May 20, 2009, 3:23 AM CDT for 19 counties in Nebraska; 6 counties in Kansas. It took effect at May 20, 2009, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 20, 2009, 3:23 AM CDT (08:23 UTC)
In effect from
May 20, 2009, 10:00 AM CDT
Expired
May 20, 2009, 8:00 PM CDT
In force
10 hr
Issued by
NWS Hastings, NE
All 25 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Fillmore County, NE, Franklin County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 22 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 200823
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
323 AM CDT WED MAY 20 2009

NEZ041-048-049-063-064-076-077-086-087-201700-
/O.NEW.KGID.WI.Y.0016.090520T1500Z-090521T0100Z/
NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...FULLERTON...CENTRAL CITY...OSCEOLA...
AURORA...YORK...CLAY CENTER...GENEVA...SUPERIOR...NELSON...HEBRON
323 AM CDT WED MAY 20 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH THIS MORNING AND GUST
OVER 40 MPH. THE WINDS WILL REMAIN STRONG DURING THE AFTERNOON
BEFORE SUBSIDING DURING THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
000 
WWUS73 KGID 201258
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
758 AM CDT WED MAY 20 2009

NEZ041-048-049-063-064-076-077-086-087-202100-
/O.CON.KGID.WI.Y.0016.090520T1500Z-090521T0100Z/
NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...FULLERTON...CENTRAL CITY...OSCEOLA...
AURORA...YORK...CLAY CENTER...GENEVA...SUPERIOR...NELSON...HEBRON
758 AM CDT WED MAY 20 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

STRONG SOUTH WINDS WILL CONTINUE THROUGH THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS...WITH SPEEDS REACHING NEAR 30 TO 35 MPH
WITH GUSTS OVER 40 MPH. WINDS ARE EXPECTED TO SUBSIDE BY MID
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KGID 201557
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1057 AM CDT WED MAY 20 2009

KSZ005>007-017>019-NEZ039-040-046-047-061-062-074-075-084-085-
210100-
/O.EXA.KGID.WI.Y.0016.000000T0000Z-090521T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-
SHERMAN-HOWARD-BUFFALO-HALL-KEARNEY-ADAMS-FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
LOUP CITY...ST. PAUL...KEARNEY...GRAND ISLAND...MINDEN...
HASTINGS...FRANKLIN...RED CLOUD
1057 AM CDT WED MAY 20 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS OF 25 TO 35 MPH WILL BE COMMON THIS
AFTERNOON...ESPECIALLY THROUGH 4 OR 5 PM. WIND GUSTS TO 45
MPH ARE POSSIBLE. THE WINDS WILL SUBSIDE BELOW ADVISORY
CRITERIA BY MID EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

NEZ041-048-049-063-064-076-077-086-087-210100-
/O.CON.KGID.WI.Y.0016.000000T0000Z-090521T0100Z/
NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...FULLERTON...CENTRAL CITY...OSCEOLA...
AURORA...YORK...CLAY CENTER...GENEVA...SUPERIOR...NELSON...HEBRON
1057 AM CDT WED MAY 20 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

SUSTAINED SOUTH WINDS NEAR 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED INTO THE EARLY EVENING HOURS. THE WINDS WILL SUBSIDE
BELOW ADVISORY BY MID EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KGID 202046
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT WED MAY 20 2009

KSZ005>007-017>019-NEZ039-040-046-084>087-202200-
/O.CAN.KGID.WI.Y.0016.000000T0000Z-090521T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-
SHERMAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...GREELEY...
LOUP CITY...FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
346 PM CDT WED MAY 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

WHILE BREEZY SOUTH WINDS WITH SPEEDS OF 20 TO 25 MPH ARE EXPECTED
TO CONTINUE THROUGH EARLY EVENING...WINDS WILL REMAIN BELOW
ADVISORY CRITERIA.

$$

NEZ041-047>049-061>064-074>077-210100-
/O.CON.KGID.WI.Y.0016.000000T0000Z-090521T0100Z/
NANCE-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-KEARNEY-
ADAMS-CLAY-FILLMORE-
INCLUDING THE CITIES OF...FULLERTON...ST. PAUL...CENTRAL CITY...
OSCEOLA...KEARNEY...GRAND ISLAND...AURORA...YORK...MINDEN...
HASTINGS...CLAY CENTER...GENEVA
346 PM CDT WED MAY 20 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

SOUTH WINDS WITH SPEEDS OF 25 TO 30 MPH WILL CONTINUE ACROSS THE
AREA...AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. WINDS WILL
SUBSIDE BELOW ADVISORY CRITERIA BY MID EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KGID 210051
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT WED MAY 20 2009

NEZ041-047>049-061>064-074>077-210200-
/O.EXP.KGID.WI.Y.0016.000000T0000Z-090521T0100Z/
NANCE-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-KEARNEY-
ADAMS-CLAY-FILLMORE-
INCLUDING THE CITIES OF...FULLERTON...ST. PAUL...CENTRAL CITY...
OSCEOLA...KEARNEY...GRAND ISLAND...AURORA...YORK...MINDEN...
HASTINGS...CLAY CENTER...GENEVA
751 PM CDT WED MAY 20 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS TO NEAR 35 MPH WILL
CONTINUE THIS EVENING...HOWEVER SPEEDS ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS. THEREFORE...THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 8 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at May 20, 3:01 AM CDT, 22 minutes earlier.

Area forecast discussion, May 20, 3:01 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
301 AM CDT WED MAY 20 2009

.DISCUSSION...THE PATTERN ALOFT FEATURED A TROUGH FROM ALBERTA TO
OREGON...SOUTHWEST FLOW ACROSS THE CENTRAL PLAINS WITH THE UPPER
RIDGE AXIS ORIENTED FROM MINNESOTA SOUTH TO THE GULF COAST.

ANOTHER WARM AND WINDY DAY IS IN STORE FOR OUR REGION TODAY. H85
TEMPS ARE SIMILAR TO THE PAST COUPLE OF DAYS RANGING FROM THE MID
20S IN OUR WESTERN CWA...TO AROUND 17C IN THE EAST. FORECAST
SOUNDINGS SUGGEST MIXING WILL REACH NEAR H8 IN THE WEST AND AROUND
H85 IN THE EAST...AND FORECAST HIGHS WILL ONCE AGAIN RISE WELL
INTO THE 80S TO AROUND 90F THIS AFTERNOON.

WINDS WILL AGAIN BE AN ISSUE WITH WINDY CONDITIONS FORECAST FOR
OUR ENTIRE REGION. THE CORRIDOR OF THE STRONGEST WINDS SHIFTS
INTO OUR EASTERN CWA DURING THE LATE MORNING AND INTO THE
AFTERNOON AND EXPECT WINDS AT A MINIMUM WILL FLIRT WITH WIND
ADVISORY CRITERIA...WITH OUR EASTERN CWA MORE LIKELY AT REACHING
ADVISORY LEVELS. THE SURFACE GRADIENT REMAINS TIGHTER ACROSS OUR
EASTERN ZONES AS THE SURFACE TROUGH/COLD FRONT PUSH EAST ACROSS
WESTERN NEBRASKA WITH A WEAKER GRADIENT. WILL GO AHEAD WITH AN
ADVISORY FOR OUR EASTERN TWO ROWS OF NEB COUNTIES WITH MORE
MARGINAL WINDS TO THE WEST.

ENERGY TRANSLATING ACROSS THE SOUTHERN CANADIAN PROVINCES AND THE
NORTHERN PLAINS STATES DRAGS AN ASSOCIATED COLD FRONTAL BOUNDARY
INTO WESTERN NEBRASKA THIS EVENING...WITH THE FRONT GRADUALLY
SAGGING SOUTH THROUGH OUR CENTRAL CWA THURSDAY MORNING. THE FRONT
WILL BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT...MAINLY
JUST TO OUR NORTH AND WEST WITH POPS FOR OUR CWA MAINLY THE BUFFER
OF THE MAIN ACTIVITY. THE BEST INSTABILITY AND SHEAR REMAIN NORTH
AND WEST OF CWA TONIGHT AND GIVEN THE PROGGED PARAMETERS FOR OUR
FORECAST AREA...DO NOT EXPECT MUCH IN THE WAY OF SEVERE WEATHER.

CHANCES FOR CONVECTION LINGER ALONG THE FRONTAL ZONE ON THURSDAY BUT
GENERALLY THIS SHOULD BE ISOLATED TO SCATTERED OVERALL...WHILE THE
INSTABILITY AXIS SHIFTS SOUTH.  TEMPERATURES WILL RETURN MORE TO
SEASONAL NORMALS BY THURSDAY FOLLOWING THE FRONTAL PASSAGE.  H85
TEMPS FALL TO ROUGHLY 10 TO 17C NW/SE AND RESULTANT HIGH TEMPS
SHOULD RANGE FROM THE MID 60S NW TO NEAR 80 SE.

SUBTLE SHORTWAVES TRANSLATING THROUGH THE FLOW THURSDAY NIGHT AND
WEAK ISENTROPIC LIFT AS INDICATED ON THE 305K SURFACE BRING
CONTINUED CHANCES FOR PCPN THURSDAY NIGHT...WITH CHANCES CONTINUING
ON FRIDAY AS THE FRONT BEGINS TO LIFT BACK TO THE NORTH.  FRIDAY
TEMPS WILL AGAIN BE FAIRLY SEASONAL IN THE 70S FOR THE MOST PART.

THE WEEKEND PERIOD INTO NEXT WEEK IS STILL LOOKING RATHER UNSETTLED
WITH A BLOCKING PATTERN SETTING UP ALONG THE WESTERN CONUS.  WET
WEATHER LOOKS FAVORABLE AND DECENT RAINFALL AMOUNTS ARE POSSIBLE AS
PRECIPITABLE WATER VALUES ARE IN THE INCH TO INCH AND A HALF
RANGE.

&&

.AVIATION...FOR THE 06Z KGRI TAF. ANOTHER WINDY BUT RELATIVELY
QUIET AVIATION WEATHER PERIOD EXPECTED FOR THE GRAND ISLAND
TERMINAL AS VFR CONDITIONS PERSIST. THE BIGGEST ISSUE WILL INVOLVE
STRONG WINDS AT AROUND 1000 TO 1500 FT ABOVE THE SURFACE TONIGHT
AND AGAIN LATER WEDNESDAY EVENING PRODUCING LOW LEVEL WIND SHEAR.
OTHERWISE...STRONG MIXING FROM MID MORNING INTO THE LATE AFTERNOON
SHOULD ALLOW SUSTAINED SOUTH WINDS TO INCREASE TO BETWEEN 25 TO 30
MPH WITH OCCASIONAL GUSTS UP TO 40 MPH POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR NEZ041-048-049-063-064-076-077-086-087.

KS...NONE.

&&
Hazardous weather outlook, May 19, 9:03 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT TUE MAY 19 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
903 PM CDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS...CENTRAL NEBRASKA...EAST CENTRAL NEBRASKA...SOUTH CENTRAL
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK
AREA WEDNESDAY NIGHT THROUGH MONDAY. SEVERE WEATHER APPEARS
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2009Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.